Hail, Pittsylvania
- When
- May 4, 5:50 PM EST
- Where
- Pittsylvania County, 5 mi ESE of Blairs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.652, -79.297
A thunderstorm brought up to penny sized hail to a portion of Pittsylvania County during the early evening of May 4th. This occurred 5 miles east-southeast of Blairs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A thunderstorm brought up to penny sized hail to a portion of Pittsylvania County during the early evening of May 4th. This occurred 5 miles east-southeast of Blairs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 4, 4:25 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 525 PM EDT MON MAY 4 2009 .SYNOPSIS... A COLD FRONT OVER SOUTHERN VIRGINIA WILL PUSH SLOWLY INTO NORTH CAROLINA THIS EVENING...BEFORE RETURNING BACK NORTH AS A WARM FRONT WEDNESDAY MORNING. ANOTHER AREA OF LOW PRESSURE WILL PUSH A COLD FRONT EAST INTO THE REGION BY THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... HAVE CANCELLED THE TORNADO WATCH 1 HOUR EARLY...WITH NO DEVELOPMENT AND STRONG CONVECTIVE INHIBITION REMAINING OVER THE AREA. WILL CONTINUE THE SEVERE THUNDERSTORM WATCH FOR ROCKINGHAM AND CASWELL COUNTIES WITH STRONG STORMS TO THE WEST. THE STRONG CONVECTIVE INHIBITION EXTENDS ACROSS ROCKINGHAM AND CASWELL AS WELL...BUT THERE IS STILL A LITTLE HEATING POSSIBLE...SO WANT TO LET IT GO A FEW MORE HOURS. PREVIOUS DISCUSSION... MODELS ARE INDICATING THE SURFACE BOUNDARY NOW ACROSS SOUTHERN VIRGINIA WILL DRIFT SOUTH...AIDED BY THE THUNDERSTORMS ALONG AND SOUTH OF THE FRONT...INTO NORTH CAROLINA THIS EVENING. LOCAL WRF HAD A MAJORITY OF THE SHOWERS AND THUNDERSTORMS EXITING THE FORECAST AREA AROUND 03-04Z. USED THIS TIMING FOR DIMINISHING THE CHANCE OF RAIN IN THE GRIDS. NORTH OF THE FRONT TONIGHT...ESPECIALLY NORTH OF ROA AND LYH FOG AND STRATUS WILL FILL BACK IN. WENT NEAR OR SLIGHTLY ABOVE GUIDANCE FOR LOWS TONIGHT WITH ALL THE CLOUD COVER...AND SINCE MAV GUIDANCE HAS BEEN RUNNING A LITTLE COOL PAST FEW NIGHTS NORTH OF THE FRONT. HAVE INCREASED THE CHANCE OF RAIN ON WEDNESDAY AND ADDED MORE THUNDER FOR THE AFTERNOON WITH THE APPROACH OF THE NEXT SHORT WAVE. ENOUGH CLOUD COVER AND CHANCE OF RAIN TO LOWER MAXIMUM TEMPERATURES A FEW DEGREES BUT STILL NOT AS LOW AS GUIDANCE. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... SURFACE WEDGE WILL BE ENHANCED FROM RAIN AND LOW PRESSURE TRACKING NORTH ALONG THE MID ATLANTIC COAST TUESDAY EVENING. AS THIS LOW PRESSURE CONTINUES TO TRACK TO THE NORTH OVERNIGHT...DRIER AIR AND LIGHT WESTERLY WINDS WILL DIMINISH RAIN CHANCES OVER THE AREA. DESPITE THE RAIN MOVING NORTH...LOW CLOUDS AND DRIZZLE AND/OR FOG MAY PLAGUE AREAS ALONG AND EAST OF THE BLUE RIDGE INTO WEDNESDAY MORNING. LATE TUESDAY NIGHT AND WEDNESDAY MORNING...AN UPPER LEVEL TROUGH ACROSS THE GREAT LAKES WILL GENERATE ANOTHER DISTURBANCE IN THE MID WEST AND TRACKS THIS SYSTEM INTO THE TENNESSEE VALLEY. DURING THE DAY WEDNESDAY...THE UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED AND TRACKS THE DISTURBANCE OVER THE IMMEDIATE AREA BRING ROUNDS OF MODERATE TO HEAVY SHOWERS TO THE REGION. SPC HAS THE AREA IN A SLIGHT RISK FOR WEDNESDAY. 12Z GFS IS FASTER WITH THIS SYSTEM BRING IT IN DURING THE MORNING AND EXITING LATE IN THE AFTERNOON/EARLY EVENING. 12Z NAM IS QUITE A BIT SLOWER BRING RAIN INTO THE AREA DURING THE EARLY AFTERNOON AND NOT EXITING UNTIL AFTER 09Z THURSDAY. WITH TIMING UNCERTAINTIES...TOOK A BLEND OF THE TWO MODELS WITH SLIGHTLY MORE WEIGHT TO THE NAM...AS THE GFS HAS BE RUNNING SYSTEMS A LITTLE TO FAST OVER THE PAST WEEK. OF COURSE WITH TIMING ISSUES...TEMPERATURES WILL BE AFFECTED. FOR NOW...KEPT TEMPERATURES CLOSE TO METMOS AND AROUND NORMAL. && .LONG TERM /THURSDAY THROUGH MONDAY/... ZONAL FLOW WILL BE OVER THE REGION ON THURSDAY WITH A FEW POP-UP SHOWERS DURING THE AFTERNOON AND EVENING HOURS. A FRONT WILL STALL ACROSS THE OHIO VALLEY THURSDAY NIGHT AND WILL WAIT FOR A SURFACE WAVE TO GENERATE ALONG IT BEFORE IT WILL SLIDE TO THE EAST COAST FRIDAY NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. ONCE THIS FRONT TRACKS TO THE EAST COAST...HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE WEEKEND AND POSSIBLY INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO BE COMFORTABLE AND ABOVE NORMAL. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... CEILINGS NORTH OF A WARM FRONT THAT EXTENDED FROM A LOW NEAR ROA TO THE DELMARVA WERE VERY SLOWLY IMPROVING FROM IFR TO VFR AS THE FRONT LIFTED NORTH AND THE LOW MOVED EAST. A COLD FRONT ALSO EXTENDED FROM THE LOW INTO EASTERN EASTERN TENNESSEE. THIS COLD FRONT WILL GRADUALLY SINK SOUTH INTO NORTHERN NORTH CAROLINA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING OR STRONG GUSTY WINDS...LARGE HAIL AND IFR TO MVFR VISIBILITIES DUE TO VERY HEAVY RAIN. ONCE THE FRONT SINKS FURTHER SOUTH IFR TO MVFR CEILINGS WILL FILL BACK IN OVERNIGHT AT ALL TAF SITES. AS MIXING BEGINS AFTER SUNRISE ON WEDNESDAY AND LOW LEVEL WINDS TURN TO THE SOUTH-SOUTHWEST CONDITIONS WILL IMPROVE FROM SOUTH TO NORTH. IT MAY TAKE UNTIL CLOSE TO 18Z ON WEDNESDAY FOR CEILINGS TO LIFT TO VFR AT LYH. WEDNESDAY NIGHT THROUGH FRIDAY...THE WEATHER PATTERN REMAINS UNSETTLED WITH ANOTHER FRONT ARRIVING AND SLOWING DOWN OVER THE AREA BY WEDNESDAY NIGHT. THIS WILL KEEP SHOWERS AND POSSIBLY TSTMS AROUND THROUGH THE PERIOD. PERIODS OF MVFR ARE LIKELY...AND IFR IS POSSIBLE...IN THE VCNTY OF ANY SHOWER OR STORM. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/JJ SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 520 PM EDT MON MAY 4 2009 NCZ005-006-052130- ROCKINGHAM-CASWELL- 520 PM EDT MON MAY 4 2009 ...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ003-004-019-020-052130- SURRY-STOKES-WILKES-YADKIN- 520 PM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-052130- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER- SUMMERS-MONROE-GREENBRIER- 520 PM EDT MON MAY 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT MON MAY 4 2009
NCZ019-042100-
WILKES NC-
418 PM EDT MON MAY 4 2009
...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILLERS
CREEK...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS 5 MILES
SOUTHWEST OF DARBY MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
ONE STORM WILL BE NEAR MULBERRY AROUND 430 PM...HAYS AROUND 445 PM
AND TRAPHILL AROUND 500 PM. THE OTHER STORM WILL BE AFFECTING DARBY
BY 425 PM...AND MAPLE SPRINGS BY 445 PM.
LAT...LON 3612 8152 3642 8106 3641 8103 3637 8102
3637 8099 3638 8098 3635 8092 3631 8087
3629 8087 3604 8135
EXPERIMENTAL
WPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON MAY 4 2009
NCZ001-018-019-042145-
ASHE NC-WATAUGA NC-WILKES NC-
459 PM EDT MON MAY 4 2009
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST ASHE...EASTERN
WATAUGA AND NORTHWESTERN WILKES COUNTIES...
AT 457 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DARBY...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DEEP GAP AROUND 515 PM...SUMMIT AROUND 530 PM
AND WILBAR AROUND 545 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3639 8149 3626 8125 3618 8144 3611 8155
3614 8171
EXPERIMENTAL
WPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON MAY 4 2009
NCZ006-VAZ044-058-042300-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
636 PM EDT MON MAY 4 2009
...A STRONG THUNDERSTORM WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX AND PITTSYLVANIA COUNTIES...
AT 636 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PROVIDENCE...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DANVILLE AIRPORT AROUND 645 PM...DANVILLE
AIRPORT AROUND 650 PM...RINGGOLD AROUND 655 PM AND MILTON AROUND 700
PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3659 7954 3675 7914 3654 7903 3654 7904
3654 7914 3651 7914 3642 7945
EXPERIMENTAL
JJThe Roanoke radar (KFCX), 96 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171065.